Can taking etanercept cause colitis?
Q) I’m 52 and have had rheumatoid arthritis for ten years, seven of which I have been on anti-TNF therapy etanercept. Last summer I developed severe diarrhoea and lost one and a half stone in six weeks. I was hospitalised, the diarrhoea was attributed to the etanercept and stopped, along with my other medication. I developed severe ulcerative colitis and my consultant put me on a drug called Asacol to stop the inflammation.
My question is: is it well known that etanercept can, if rarely, cause ulcerative colitis? Will I be likely to get it again, now that I have stopped the etanercept, or do I have to continue with Asacol of life?
Valerie, Conwy (Summer 2013)
A) When anti-TNF drugs were introduced, there were high hopes that they would be effective for other inflammatory diseases, including inflammatory bowel disease (ulcerative colitis and Crohn’s disease). As it turns out they are effective, with the exception of etanercept. Why this is so has not been entirely clear.
More recently there have been reports of Crohn’s disease occurring in children starting with etanercept. Again, cause not clear. Diseases like ulcerative colitis and Crohn’s are associated with certain forms of arthritis, such as ankylosing spondylitis and psoriatic arthritis, but not rheumatoid arthritis. In your case, it seems you have the two diseases but, on the positive side, treatments for one disease often help the other and these include the other anti-TNF drugs such as adalimumab and infliximab.
This answer was provided by Dr Philip Helliwell for the Summer 2013 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.